New York, 2008

Flash Flooding in New York, July 27, 2008

July 27, 2008 · NWS OKX · 9 events in 4 counties and zones

A cold front moved across the area on July 27 which produced thunderstorms with torrential downpours and led to flash flooding across Long Island and portions of New York City and the Lower Hudson Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A cold front moved across the area on July 27 which produced thunderstorms with torrential downpours and led to flash flooding across Long Island and portions of New York City and the Lower Hudson Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 27, 6:45 AM EST, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 27, 6:45 AM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
745 AM EDT SUN JUL 27 2008

.SYNOPSIS...
A TROUGH IN THE LEE OF THE APPALACHIANS WILL REMAIN NEARLY
STATIONARY OVER WESTERN PARTS OF THE TRI-STATE THROUGH MONDAY
MORNING...WHEN IT WILL MERGE WITH A COLD FRONT APPROACHING FROM
THE WEST...WHICH WILL CROSS THE REGION MONDAY AFTERNOON AND
EVENING. WEAK HIGH PRESSURE THEN BUILDS IN LATE MONDAY NIGHT AND
TUESDAY...THEN SLIDES OFFSHORE TUESDAY NIGHT. AN AREA OF LOW
PRESSURE WILL TRACK EAST ACROSS THE AREA WEDNESDAY AND WEDNESDAY
NIGHT. A FRONT WILL THEN REMAIN STALLED JUST SOUTH OF THE REGION
WITH WAVES OF LOW PRESSURE PERIODICALLY RIDING ALONG THE FRONT
FOR THE REMAINDER OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
HAVE UPDATED TO BRING ALL AREAS UP TO CHANCE POPS THIS
MORNING...AS LINES OF CONVECTION HAVE HELD TOGETHER BETTER THAN
EXPECTED SO FAR THIS MORNING. WINDS HAVE PEAKED OUT AT 25KT WITH
ONLY LIGHT RAINFALL AMOUNTS WHERE THE STORMS HAVE CROSSED ASOS
SITES...SO DO NOT EXPECT ANYTHING SIGNIFICANT OUT OF CURRENT BATCH
OF STORMS. HOWEVER...WHAT THIS HAS SHONE IS ATMOSPHERE IS ALREADY
UNSTABLE ENOUGH TO SUPPORT THUNDERSTORMS...WITHOUT THE BENEFIT OF
ANY SOLAR HEATING...SO GIVES VALIDITY TO CURRENT THINKING OF A
SEVERE THREAT FOR LATER TODAY. PREVIOUS DISCUSSION FOLLOWS...

WHILE GFS HAS BETTER OVERALL HANDLE ON CURRENT CONVECTION COMPARED
TO NAM...IT DOES HAVE CONVECTIVE FEEDBACK ISSUES...SO DO NOT TRUST
IT COMPLETELY. BOTH MODELS ARE UNDER DOING AMOUNT OF LOW LEVEL
MOISTURE...SO LOOKED MORE AT FORCING DEPICTED BY BOTH MODELS AND
BLENDED THIS TO COME UP WITH AN OVERALL FORECAST.

STILL APPEAR ON TRACK FOR STRONG TO SEVERE THUNDERSTORMS TODAY AND
TONIGHT...WITH THE BEST CHANCE LATE THIS AFTERNOON (WEST) AND
EARLY THIS EVENING (EAST) SO HAVE LIKELY POPS THEN. FOR THIS
MORNING HAVE CHANCE POPS INCREASING FROM NW TO SE...AND GRADUALLY
TAPER POPS DOWN FROM NW TO SE AFTER MIDNIGHT TONIGHT.

AS FOR THE SEVERE THREAT...RUC SUPPORTS GFS IDEA OF 3000 PLUS J/KG
OF CAPE OVER THE LOWER HUDSON VALLEY/NE NJ/SW CT BY 18Z THIS
AFTERNOON (NAM HAS LOWER VALUES BUT SIMILARLY PLACED). BOTH NAM
AND GFS THEN INCREASE CAPE OVER EASTERN AREAS TO AROUND 2000 J/KG
IN EARLY EVENING...THEN GRADUALLY DIMINISH FROM NW TO SE AS THE
NIGHT PROGRESSES. SHOULD HAVE ABUNDANT LOW LEVEL MOISTURE TO WORK
WITH NOTING PROGGED IN LOW LEVEL THETA-E RIDGE OF 344-348K. IN
ADDITION TO GOOD THERMO DYNAMICS...ALSO HAVE PRETTY POTENT 5H
SHORTWAVE PROGGED ACROSS THE AREA THIS AFTERNOON AND EVENING...AS
WELL AS THE REGION ENDING UP IN THE RIGHT ENTRANCE REGION OF A
60KT UPPER JET STREAK.

IT APPEARS WILL HAVE 25-35KT OF GENERALLY UNIDIRECTIONAL
SHEAR...SUGGESTING POTENTIAL FOR LINE SEGMENTS AND POSSIBLE
CLUSTERS FORMING OUT AHEAD OF THE SEGMENTS (SUCH AS IS GOING ON
OVERNIGHT). THE MAIN THREAT IS DAMAGING WINDS..ESPECIALLY NEAR THE
APEX OF ANY BOW ECHO...AND LARGE HAIL. ACCORDINGLY SPC HAS THE
ENTIRE CWA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS.

FOR TEMPERATURES...FOR HIGHS TODAY USED A BLEND OF MAV/FWC MOS
WITH MIX DOWN OF NAM 850 TEMPERATURE (WEIGHED MORE TOWARDS MIXED
DOWN TEMPERATURE INLAND...AND MOS NEAR THE COAST)...FOR LOWS
TONIGHT USED A MAV/FWC/MET BLEND. TEMPERATURES SHOULD RUN SLIGHTLY
ABOVE NORMAL.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
WITH SURFACE TO 850 COLD FRONT MOVING THROUGH MONDAY
AFTERNOON/EVENING ALONG WITH MID TO UPPER LEVEL TROUGH AXIS...HAVE
MAINTAINED CHANCE POPS THAT TIME FRAME (HIGHER THAN GUIDANCE...BUT
NOT MUCH ABOVE A BLEND OF FWC/MET 6 HOUR POPS). APPEARS MODELS
UNDERESTIMATING LOW LEVEL MOISTURE (AS THEY CURRENTLY ARE) AS DRIER
AIR WILL NOT MOVE IN UNTIL PASSAGE OF MERGED COLD FRONT/LEE TROUGH
COMBO (IT APPEARS MODELS TRY TO ADVECT DRIER AIR BETWEEN LEE
TROUGH AND COLD FRONT CURRENTLY THROUGH THE LEE TROUGH
OVERNIGHT...HOWEVER EXPERIENCE SUGGESTS APPALACHIANS WILL ACT AS
SUFFICIENT BARRIER TO PREVENT THAT FROM HAPPENING. WILL HAVE LESS
SHEAR MONDAY THAN TODAY...SO THREAT OF SEVERE WEATHER IS REDUCED
AS WELL.

LOOKS LIKE MONDAY WILL BE ABOUT A DEGREE OR SO WARMER THAN TODAY
(WARM PUSH AHEAD OF COLD FRONT). LOWS MONDAY NIGHT SHOULD BE A TAD
COOLER THAN TONIGHT BEHIND THE FRONT.

MAIN IMPACT OF COLD FRONT WILL BE TO DRY THINGS OUT SOMEWHAT...SO
HAVE GONE WITH A DRY FORECAST FROM LATE MONDAY EVENING THROUGH
TUESDAY NIGHT (RETURN FLOW JUST SETTING UP TUESDAY NIGHT...SO TO
SOON TO SUPPORT DIURNAL CONVECTION).

IMPACT OF COLD FRONT IS NOT ALL THAT SIGNIFICANT AS FAR AS HIGHS
GO AS VERY WELL COULD APPROACH/REACH 90 IN METRO NEW YORK CITY
HEAT ISLAND (AWAY FROM SOUTHERN COASTAL AREAS) AGAIN ON
TUESDAY...AND WITH A UNIFORM WESTERLY FLOW THROUGH THE BOUNDARY
LAYER...THE SEA BREEZE WILL NOT BE FROM TYPICAL ONSHORE
DIRECTION...BUT MORE SW (IF IT FORMS AT ALL)...SO TUESDAY COULD BE
THE WARMEST DAY SO FAR THIS WEEK FOR COASTAL AREAS. LOWS TUESDAY NIGHT
WILL RUN A FEW DEGREES ABOVE NORMAL.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
FOR EXTENDED LEANED TOWARDS A BLEND OF 00Z GEFS MEAN AND 12Z AND
00Z ECMWF.

A STORM SYSTEM WILL CROSS THE TRI-STATE WEDNESDAY/WEDNESDAY
NIGHT...LIKELY PUSHING THE FRONTAL BOUNDARY THAT STALLED TO OUR
SOUTH TUESDAY BACK NORTH THROUGH MOST OF THE AREA AHEAD OF
IT...THEN SEND IT BACK TO OUR SOUTH BEHIND IT BY THURSDAY MORNING.
BEING IN THE WARM SECTOR WEDNESDAY WILL ALLOW FOR HIGHS WEDNESDAY
TO REACH NEAR TO SLIGHTLY ABOVE NORMAL LEVELS. THIS FRONT WILL
REMAIN STALLED TO OUR SOUTH INTO SATURDAY WITH WAVES OF LOW
PRESSURE RIDING ALONG IT FROM TIME TO TIME. THIS COUPLED WITH
EASTERLY FLOW SETTING UP ACROSS THE REGION...RESULTED IN TWEAKING
THE FORECAST IN A MORE PESSIMISTIC DIRECTION...WITH AT LEAST
SLIGHT CHANCE POPS EVERYDAY...INCREASED CLOUD COVER AND SLIGHTLY
LOWER TEMPERATURES AT DAY/SLIGHTLY WARMER AT NIGHT THAN PREVIOUS
FORECAST. (SO EXPECT BELOW NORMAL HIGHS AND ABOVE NORMAL LOWS THU-
SAT).

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
A BAND OF SHOWERS AND THUNDERSTORMS WILL PUSH ACROSS EASTERN
PORTIONS OF THE FORECAST AREA EARLY THIS MORNING. EXPECT THE
IMPACT TO BE A BRIEF BURST OF MODERATE TO HEAVY RAIN LOWERING VSBY
TO IFR...CLOUD TO SURFACE LIGHTNING AND EITHER LOW END VFR OR HIGH
END MVFR CIGS. THEREAFTER...EXPECT THE ATMOSPHERE TO BECOME QUIET
THROUGH THE REMAINDER OF THE MORNING...AS IT RELOADS FOR THIS
AFTERNOON AND THIS EVENING.

A PRE FRONTAL TROUGH REMAINS JUST WEST OF THE CITY...AND A COLD
FRONT WILL APPROACH AS THE DAY PROGRESSES. EXPECT THE DEVELOPMENT
OF STORMS TO HOLD OFF UNTIL AFTER 17Z FROM THE NYC TERMINALS AND
NORTH AND WEST. WITH UNCERTAIN TIMING AND CHANCES AT THE TERMINALS
HAVE ONLY INDICATED CB GROUPS AT THIS TIME. FARTHER EAST ACTIVITY
WILL BE LATER AND MORE UNCERTAIN SO LEFT OUT AT THIS TIME. THE
ATMOSPHERE WILL BECOME MODERATELY TO QUITE UNSTABLE THIS AFTERNOON
AND REMAIN THAT WAY THROUGH TONIGHT. THERE IS A GOOD CHANCE FOR
SCT CONVECTION ACROSS MUCH OF THE FORECAST AREA THIS AFTERNOON AND
EVENING. THIS WILL LIKELY IMPACT ALL BUT EASTERN TERMINALS...AND
CERTAINLY WILL IMPACT APPROACH AND DEPARTURE ROUTES. MOST LIKELY
TIMING FOR CONVECTIVE ACTIVITY WILL BE FROM 18Z THIS AFTERNOON
THROUGH 04-06Z MONDAY. THE PEAK OF INTENSITY AND COVERAGE SHOULD
BE 22Z-02Z MON.

OUTLOOK FOR 12Z MONDAY THROUGH THURSDAY...ANOTHER TROUGH/COLD
FRONT APPROACHES FOR MONDAY. LOCAL MVFR TO IFR CIGS/VSBYS AND
GUSTY WINDS IN SHOWERS/TSTMS POSSIBLE ONCE AGAIN MONDAY AFTERNOON
INTO MONDAY NIGHT. THE BOUNDARY STALLS SOUTH OF THE AREA MONDAY
NIGHT. SUB-VFR CONDITIONS POSSIBLE ON WED AFTERNOON THROUGH THU AS
AN AREA OF LOW PRESSURE MOVES ALONG THE STATIONARY BOUNDARY.

&&

.MARINE...
GENERALLY QUIET CONDITIONS THROUGH THE FORECAST PERIOD...WITH WINDS
AND SEAS EXPECTED TO REMAIN BELOW SCA. A WEAK COLD FRONT WILL
APPROACH TODAY AND WASH OUT AS IT GETS HUNG UP EITHER ACROSS WESTERN
WATERS OR TO THE WEST. ANOTHER WEAK COLD FRONT WILL PUSH TOWARD THE
AREA...AND IS EXPECTED TO CROSS THE WATERS MONDAY NIGHT. WEAK HIGH
PRESSURE BUILDS IN FOR TUESDAY...BEFORE A ANOTHER WEAK TROUGH
APPROACHES FOR THE MIDDLE OF THE WEEK. HIGH PRESSURE RETURNS FOR THE
END FOR THE WEEK.

A 3 FT SOUTHERLY SWELL GENERATED BY THE PRE-FRONTAL S-SW FLOW SHOULD
BE ENOUGH TO CONTINUE A MODERATE RIP CURRENT RISK AT THE OCEAN
BEACHES TODAY.

&&

.HYDROLOGY...
EVEN WITH SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT...SHOULD BE
RELATIVELY QUICK MOVING...SO FLOOD THREAT IS NOT ALL THAT GREAT.
GENERALLY EXPECT 1/4 TO 1/2 AN INCH OF RAINFALL WITH LOCALLY HIGHER
AMOUNTS. WHILE LOCALIZED URBAN FLOODING CANNOT BE RULED OUT IN ANY
HEAVIER DOWNPOURS...IT DOES NOT APPEAR TO BE A SIGNIFICANT THREAT
AT THIS TIME. EXPECT GENERALLY A QUARTER AN INCH OR LESS FROM ANY
CONVECTION MONDAY AFTERNOON AND EVENING. THE NEXT CHANCE FOR ANY
SIGNIFICANT PRECIPITATION WILL BE WITH PASSAGE OF A STORM SYSTEM
WEDNESDAY/WEDNESDAY NIGHT. SHOULD THEN HAVE SPOTTY LIGHT PRECIPITATION
WITH FRONT STALLED TO SOUTH AND EASTERLY FLOW THU-SAT.

&&

.EQUIPMENT...
ON JULY 28TH...MARINE OBSERVATIONS FROM AMBROSE LIGHT TOWER WILL
BE DECOMMISSIONED.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...PFM
NEAR TERM...PFM
SHORT TERM...PFM
LONG TERM...PFM
AVIATION...
MARINE...
HYDROLOGY...PFM
EQUIPMENT...
Hazardous weather outlook, Jul 27, 11:26 AM EST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
1226 PM EDT SUN JUL 27 2008

NYZ075>077-080-081-281630-
KINGS (BROOKLYN)-QUEENS-NASSAU-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
1226 PM EDT SUN JUL 27 2008

...SEVERE THUNDERSTORM WATCH 760 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS ALSO A MODERATE RISK OF RIP CURRENTS AT THE ATLANTIC
OCEAN BEACHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002>006-011-
NYZ067>074-078-079-281630-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-
HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
1226 PM EDT SUN JUL 27 2008

...SEVERE THUNDERSTORM WATCH 760 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Jul 27, 9:06 AM EST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1006 AM EDT SUN JUL 27 2008

CTZ005-009-NYZ070-071-271500-
FAIRFIELD-WESTCHESTER-
1006 AM EDT SUN JUL 27 2008

...DEVELOPING THUNDERSTORM WILL IMPACT FAIRFIELD AND WESTCHESTER
COUNTIES...

AT 1005 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORMS NEAR YONKERS...MOVING NORTHEAST
AT 29 MPH.

THIS THUNDERSTORM WILL BE...
  NEAR WHITE PLAINS BY 1015 AM.
  NEAR HARRISON BY 1020 AM.
  NEAR BEDFORD BY 1040 AM.
  NEAR NEW CANAAN BY 1045 AM.
  NEAR NEW CANAAN BY 1050 AM.
  NEAR RIDGEFIELD BY 1055 AM.

SMALL HAIL IS EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY
RAIN OCCURRING WITH THIS STORM COULD CAUSE PONDING OF WATER ON
ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

GOODMAN
Special weather statement, Jul 27, 9:10 AM EST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1010 AM EDT SUN JUL 27 2008

NYZ079-271445-
NORTHEAST SUFFOLK-
1010 AM EDT SUN JUL 27 2008

...STRONG THUNDERSTORM WILL IMPACT EASTERN SUFFOLK COUNTY...

AT 1005 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BROOKHAVEN NATIONAL LABORATORY...OR NEAR
MANORVILLE...AND MOVING NORTHEAST AT 21 MPH.

THIS STORM WILL BE...
  NEAR CALVERTON BY 1020 AM.

SMALL HAIL IS EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY
RAIN OCCURRING WITH THIS STORM COULD CAUSE PONDING OF WATER ON
ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

GOODMAN
Special weather statement, Jul 27, 9:28 AM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1028 AM EDT SUN JUL 27 2008

CTZ008-010>012-271530-
NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-SOUTHERN NEW HAVEN-SOUTHERN
NEW LONDON-
1028 AM EDT SUN JUL 27 2008

...DEVELOPING THUNDERSTORMS WILL IMPACT MIDDLESEX...SOUTHEASTERN NEW
HAVEN AND SOUTHWESTERN NEW LONDON COUNTIES...

AT 1026 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR GUILFORD...AND
MOVING EAST AT 27 MPH.

THESE STORMS WILL BE...
  NEAR CLINTON BY 1040 AM.
  NEAR WESTBROOK BY 1050 AM.
  NEAR OLD SAYBROOK BY 1100 AM.
  NEAR OLD LYME BY 1105 AM.
  5 MILES SOUTH OF NORTH LYME BY 1110 AM.
  NEAR WATERFORD BY 1125 AM.

SMALL HAIL IS EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY
RAIN OCCURRING WITH THESE STORMS COULD CAUSE PONDING OF WATER ON
ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

GOODMAN
Special weather statement, Jul 27, 9:48 AM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1048 AM EDT SUN JUL 27 2008

NJZ006-NYZ072-075>077-271545-
HUDSON-KINGS (BROOKLYN)-NASSAU-NEW YORK (MANHATTAN)-QUEENS-
1048 AM EDT SUN JUL 27 2008

...DEVELOPING THUNDERSTORMS WILL IMPACT HUDSON...KINGS (BROOKLYN)...
NEW YORK (MANHATTAN)...NORTHWESTERN NASSAU AND QUEENS COUNTIES...

AT 1043 AM EDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM NEAR
JERSEY CITY...AND MOVING NORTHEAST AT 26 MPH.

THIS STORM WILL BE...
  NEAR CROWN HEIGHTS BY 1055 AM.
  NEAR MIDTOWN MANHATTAN BY 1100 AM.
  NEAR ASTORIA BY 1105 AM.
  NEAR FLUSHING BY 1110 AM.
  NEAR WHITESTONE BY 1115 AM.
  NEAR BAYSIDE BY 1120 AM.

PEOPLE IN HUDSON...KINGS (BROOKLYN)...NEW YORK (MANHATTAN)...
NORTHWESTERN NASSAU AND QUEENS COUNTIES...INCLUDING JERSEY CITY...
HOBOKEN...BATTERY PARK...FLATBUSH...CROWN HEIGHTS...MIDTOWN
MANHATTAN...ASTORIA...OZONE PARK...JACKSON HEIGHTS AND LAGUARDIA
AIRPORT...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

FREQUENT CLOUD TO GROUND LIGHTNING...AND SMALL HAIL ARE EXPECTED
WITH THIS STORM. IN ADDITION...VERY HEAVY RAIN OCCURRING WITH THIS
STORM COULD CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING
OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

GOODMAN
Local storm report, Jul 27, 11:07 AM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
1207 PM EDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HAIL             SYOSSET                 40.82N 73.50W
07/27/2008  M0.75 INCH       NASSAU             NY   TRAINED SPOTTER

            PENNY SIZE HAIL

1151 AM     HAIL             MANHASSET               40.79N 73.69W
07/27/2008  M1.00 INCH       NASSAU             NY   TRAINED SPOTTER

            QUARTER SIZE HAIL NEAR INTERSECTION OF SEARINGTOWN ROAD
            AND NORTH BOULEVARD

&&

JM
Special weather statement, Jul 27, 11:23 AM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1223 PM EDT SUN JUL 27 2008

NYZ077-078-080-271715-
NASSAU-NORTHWEST SUFFOLK-SOUTHWEST SUFFOLK-
1223 PM EDT SUN JUL 27 2008

...STRONG THUNDERSTORM WILL IMPACT NASSAU AND WESTERN SUFFOLK
COUNTIES...

AT 1221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HEMPSTEAD...OR NEAR GARDEN CITY...AND
MOVING EAST AT 17 MPH.

THIS STORM WILL BE...
  NEAR WESTBURY BY 1230 PM.
  5 MILES NORTH OF WANTAGH BY 1235 PM.
  NEAR LEVITTOWN BY 1240 PM.
  NEAR PLAINVIEW BY 1250 PM.
  NEAR WOODBURY BY 1255 PM.
  NEAR MELVILLE BY 100 PM.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

DSW

The radar

The Brookhaven radar (KOKX), 27 km away, was scanning. The volume nearest the first event began at 16:59 UTC.

Open the radar archive at this moment

Event by event

9 flash flood. Local standard time, as filed.

Flash Flood, Suffolk

When
July 27, 12:00 PM EST to 3:21 PM EST
Where
Suffolk County, 1.28 mi N of Oakdale to 0.67 mi SW of Bohemia
Cause
Heavy Rain
Reported by
Public
Coordinates
40.749, -73.149

Some roads were impassable in Oakdale due to flooding.

Flash Flood, Suffolk

When
July 27, 12:45 PM EST to 3:21 PM EST
Where
Suffolk County, 2.04 mi NNE of Calverton to 2.24 mi NE of Calverton
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
40.926, -72.713

Route 58 was closed at Kroemer Ave. in Riverhead due to flooding.

Flash Flood, Suffolk

When
July 27, 1:15 PM EST to 3:21 PM EST
Where
Suffolk County, 0.75 mi NE of Shirley to 0.8 mi ENE of Shirley
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
40.786, -72.858

Floyd Road in Shirley was impassable due to flooding. A storm total rainfall report of 3.87 inches was received by the public in Shirley.

Flash Flood, Nassau

When
July 27, 2:19 PM EST to 3:21 PM EST
Where
Nassau County, 0.59 mi W of Farmingdale to 0.59 mi WNW of Farmingdale
Cause
Heavy Rain
Reported by
County Official
Coordinates
40.731, -73.461

Water rescues were performed at the intersection of Merritts Rd. and Hempstead Turpike in Farmingdale.

Flash Flood, Nassau

When
July 27, 3:06 PM EST to 3:21 PM EST
Where
Nassau County, 0.69 mi NNE of Jericho to 0.57 mi NNW of Hicksville
Cause
Heavy Rain
Reported by
County Official
Coordinates
40.789, -73.526

The Long Island Expressway was closed at exit 43 (South Oyster Bay Rd.) due to flooding with cars stranded.

Flash Flood, Suffolk

When
July 27, 3:06 PM EST to 3:21 PM EST
Where
Suffolk County, 1.08 mi W of Melville to 0.41 mi WSW of Melville
Cause
Heavy Rain
Reported by
County Official
Coordinates
40.799, -73.421

The Northern State Pkwy. was closed at exit 40 (Rte. 110) due to flooding.

Flash Flood, Suffolk

When
July 27, 3:06 PM EST to 3:21 PM EST
Where
Suffolk County, 0.54 mi SSW of Commack to 0.76 mi SSW of Commack
Cause
Heavy Rain
Reported by
County Official
Coordinates
40.823, -73.284

The Northern State Pkwy. was closed at exit 45 (Sagtikos Pkwy.) due to flooding.

Flash Flood, Putnam

When
July 27, 4:54 PM EST to 5:09 PM EST
Where
Putnam County, 1.66 mi NW of Crafts to 0.58 mi NW of Crafts
Cause
Heavy Rain
Reported by
Public
Coordinates
41.396, -73.724

Mud Pond Road, along with portions of Route 6 and Croton Falls Road were flooded over and impassable in Mahopac. The public also reported a storm total of 3.00 inches in Mahopac.

Flash Flood, Richmond

When
July 27, 7:03 PM EST to 7:15 PM EST
Where
Richmond County, 0.9 mi SE of Pleasant Plains to 1.23 mi NE of Tottenville
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
40.511, -74.218

Deep standing water (estimated to be at least 6 inches) accumulated on Hylan Blvd. near Mount Loretto.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125855, 125856, 125857, 125858, 125860, 125863, 125865, 125866, 127061.